SEARCH

SEARCH BY CITATION

Keywords:

  • heparin-induced thrombocytopenia;
  • platelet-activating immunoglobulin G;
  • skin lesions (plaques and necrosis)

Six patients who developed heparin-induced skin lesions were tested for the presence of heparin-dependent, platelet-activating IgG irrespective of whether they developed thrombocytopenia. All six patients' sera contained potent heparin-dependent, platelet-activating IgG. However, only two of the six patients developed thrombocytopenia, and both of these patients developed thrombotic complications. One of the four patients who developed skin lesions without thrombocytopenia also developed a characteristic complication of heparin-induced thrombocytopenia (adrenal haemorrhagic infarction). These observations indicate that formation of heparin-dependent, platelet-activating IgG is a consistent feature of patients who develop heparin-induced skin lesions irrespective of whether thrombocytopenia occurs.